Virginia, 2020

Funnel Cloud in Virginia, May 27, 2020

May 27, 2020 · NWS AKQ · 1 event in 1 county or zone

Funnel cloud was reported over Mecklenburg county in south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Funnel cloud was reported over Mecklenburg county in south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 27, 2:47 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, May 27, 2:47 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
347 PM EDT Wed May 27 2020

.SYNOPSIS...
The center of tropical depression Bertha will move into central
North Carolina by this evening, then move over western Virginia
and West Virginia later tonight into Thursday while dissipating.
The remnant low will remain to our west through the end of the
week promoting more unsettled weather through Saturday. A cold
front is then expected to cross the region late Saturday,
bringing drier weather Sunday into early next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 330 PM EDT Wednesday...

The center of TD Bertha now moving into NC just east of CLT.
Expect the low center to move northward through western NC and
VA and into WV by tomorrow morning. Latest radar imagery
indicate the best precip associated with the system remains over
north central SC into central NC with numerous showers over the
eastern half of NC as the plume of tropical moisture spreads
northward. No major changes in forecast thinking tonight. Expect
the heaviest rain to stay west of the region although most
places west of I-95 will get wet tonight. Did cut back QPF some
especially across the northern Piedmont and generally followed
the HREF with up to a half inch across the Piedmont. Toward the
coast generally expect scattered showers although even those
could contain brief heavy downpours given the precipitable water
values close to 2 inches. Very muggy tonight with dew points in
the upper 60s/lower 70s. Will therefore raise lows to the upper
60s across the west and lower 70s southeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 330 PM EDT Wednesday...

The remnants of Bertha will be moving into western PA on Thursday.
However, the plume of tropical moisture will continue across the
area through Friday as the upper low over the deep south persists.
Low level convergent flow will continue through the day leading to
showers and thunderstorms across the entire area. Best chances for
showers will be across the I-95 corridor Thu morning then slowly
spreading east during the day. With partial sunshine developing
expect MLCAPE values to rise to 1000-1500 j/kg although mid level
lapse rates will be weak due to the moist atmosphere. Nonetheless,
thunderstorms are expected to develop during the day on Thursday
along this area of low level convergence. Could not rule out a
severe storm with strong winds due to the water loading. In
addition, the south-southeast sfc winds will allow for some low
level turning yielding 15-20kt of 0-1 shear. Could not completely
rule out a brief tornado with any stronger storms especially across
SE VA and NE NC, and SPC has placed the entire area under a 2%
tornado risk for Thursday. With precipitable water values continuing
at 2 inches and fairly unidirectional flow, could not rule out
locally heavy downpours although any storm may be moving just fast
enough to limit any significant rainfall at any one spot.

Will continue with chance pops into Thursday night with the
southerly flow continuing, although the coverage of showers/storms
will diminish due to loss of daytime heating. Another round of
mainly afternoon/evening showers/thunderstorms on Friday as a trough
approaches from the west. Better chances for strong storms will stay
north of the area with the better upper forcing. The cold front
finally approaches and moves through by Saturday evening. More
chances for showers/storms ahead of the front until is passes
Saturday night.

Muggy/humid conditions will persist through Saturday. Highs will
generally be in the lower to mid 80s each day while lows will only
drop into the upper 60s/lower 70s.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 330 PM EDT Wednesday...

Quiet weather expected late this weekend into early next week as
high pressure builds into the region behind the cold frontal
passage. Seasonably cool and less humid as well with broad NW flow
as the ridge builds across the plains while a long wave trough
develops over eastern Canada and down the eastern seaboard. Next
chance for rain is Tue night into Wed as a weak upper wave develops
over the Great Lakes and moves into the area in the NW flow. ECMWF
and Canadian most aggressive in this feature while the GFS is
overall less amplified. Will generally follow the NBM PoPs which
account for the entire ensemble suite, with chance PoPs mainly
across the northern tier with slight chance elsewhere. Temps
will be in the mid 70s Sunday, dropping back into the lower 70s
Mon before rising into the lower-mid 80s Wed.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 200 PM EDT Wednesday...

Generally VFR or MVFR conditions across the area this afternoon
as tropical moisture streams across the region. Expect CIGS to
gradually lower to IFR once again tonight as the remnants of
Bertha moves to the west of the area. Best rain chances stay
west of the terminals tonight, but showers are possible
everywhere through the night. CIGS gradually raise to MVFR on
Thursday with additional showers and storms expected.

OUTLOOK...
Unsettled conditions continue in the mid to late week period as
high pressure anchors itself over the western Atlantic and a
low pressure system becomes cut off to our west. Numerous
showers and even afternoon thunderstorms will be possible
Thursday-Saturday. With winds turning more southerly, do
anticipate that flight restrictions will become more sporadic
during this period and may be VFR much of the time outside of
showers/tstms. Drier Sunday as a cold front pushes offshore and
high pressure begins to build in from the NW.

&&

.MARINE...
As of 330 PM EDT Wednesday...

Fairly calm marine conditions early this afternoon, with E/NE winds
5-15 kts over the area waters. Waves in the bay 1-2 ft and seas 2-3
ft. Seas begin to build tonight across the southern coastal waters
associated with the remnants of Tropical Storm Bertha as it
continues to move inland over South Carolina. SCA goes into effect
at 20Z for zone ANZ658. Winds overnight become S/SE as the remnants
of Bertha shift north to western VA. Expect 15-20 kts with gusts
around 25 kts. SCA for the bay and most of the remainder of the
coastal waters begin at 02Z Thursday. Northern coastal water zone
ANZ650 starts at 08Z. Waves in the bay build to 2-3 ft (4 ft at the
mouth of the bay), and seas build to 4-6 ft. Latest guidance
suggests that dense marine fog may be an issue again overnight, with
visibilities under 1 NM possible across the bay and coastal waters.
Persistent southerly flow continues on Friday, and SCA's are likely
to last through the day over the coastal waters for elevated seas. A
cold front crosses the area waters late Saturday, with winds behind
the front turning to the N/NW.

Moderate risk of rip currents on Thursday, with surf heights
averaging 3-4 ft and 7-8 second period offshore. Moderate risk is
expected to continue into Friday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 10 PM this evening to 8 PM EDT
     Thursday for ANZ630>632-634.
     Small Craft Advisory from 10 PM this evening to 6 AM EDT
     Friday for ANZ652-654-656.
     Small Craft Advisory from 4 AM Thursday to 6 AM EDT Friday for
     ANZ650.
     Small Craft Advisory until 6 AM EDT Friday for ANZ658.

&&

SYNOPSIS...JDM/MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...MRD
AVIATION...MRD
MARINE...CMF
Hazardous weather outlook, May 27, 2:24 PM EST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
324 PM EDT Wed May 27 2020

MDZ021>025-VAZ099-100-281930-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Accomack-Northampton-
324 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ013>017-031-032-VAZ062-064-067>069-075>078-080>086-088>090-092-
093-095>097-510>524-281930-
Hertford-Gates-Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Goochland-Caroline-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Dinwiddie-Prince George-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
324 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, east central Virginia, eastern Virginia, north
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon. The main threats will be localized damaging wind gusts
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ102-VAZ098-281930-
Eastern Currituck-Virginia Beach-
324 PM EDT Wed May 27 2020

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon. The main threats will be localized damaging wind gusts
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012-030-VAZ048-060-061-065-066-079-087-509-281930-
Northampton-Bertie-Fluvanna-Prince Edward-Cumberland-Mecklenburg-
Lunenburg-Brunswick-Greensville-Western Louisa-
324 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Showers this afternoon into tonight could be heavy at times, and
cause localized flooding of low-lying and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon. The main threats will be localized damaging wind gusts
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ525-281930-
Hampton/Poquoson-
324 PM EDT Wed May 27 2020

This Hazardous Weather Outlook is for southeast Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated strong to severe thunderstorms are possible Thursday
afternoon. The main threats will be localized damaging wind gusts
and heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Raleigh/Durham radar (KRAX), 102 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mecklenburg

When
May 27, 6:17 PM EST
Where
Mecklenburg County, 1.38 mi S of Palmer Xrds
Reported by
Broadcast Media
Coordinates
36.550, -78.200

Funnel cloud was reported looking south from Lake Gaston.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895938.